I stopped and lost about 7 pounds. Then I started back on--- only 1 every day or two--- and I gained back 5. Also have a very stiff neck. But my main concern is the weight gain for no apparent reason. Also very bloated. Anyone else have this happen?
Atorvastatin - Anyone else gaining weight?
Question posted by whitegemlab on 27 Feb 2013
Last updated on 16 September 2022 (2 weeks ago) by schittslja
Atorvastatin cause a reduction in your leptin levels which messes with your satiety. Look it up on the NHI website. It makes us feel hungry when we normally wouldn't. That's why most people who take them gain weight. I started taking it in April after getting a heart stent. I've been doing the same thing as I was before my MA. I had lost 24 lbs. then I was put on this and the scale does not move. I eat very clean and I don't eat any chemicals or bad carbs. Nothing processed ever. My tummy feels so uncomfortable (bloated) even if all I eat is an apple
My pain levels are through the roof too. I feel like this med is killing me. And the memory loss is almost unbearable.
I have to make some decisions here.
Yes !!! I've gained 20 or so lbs since starting 3 months ago. It seems at times to be in part bloating yet the results are the same. I also began to have muscle pains. I'm increasingly sluggish.
I couldn't figure out why I couldn't eat the same as I always had. I always stayed in the same 5-lb. range, but since starting Lipitor, my weight was at least 5 lbs. heavier, despite cutting 500 calories per day -- and my waistline had never looked like that. I finally realized what the change had been, trying to pinpoint what happened when my body went crazy, and had an Aha! moment. Nothing says Lipitor causes weight gain, but I stopped taking it, I lost 5 lbs., and my waistline is starting to look normal.
You betcha! 8 lbs, fatty stomach which I have NEVER had.
I have been on it since my heart attack in June 2020. I have gained 50 lbs since then. I struggle to stand for more than a few minutes before my legs start hurting. Can also only walk short distances. I thought it was the blood thinner I was taking, but starting to think it is the Atorvastatin.
I (a 62/63 year old female) was on atorvastatin for 5 months following a heart attack. By the 5th month I had gained 42 pounds, experienced extreme stomach bloating and couldn't get out of bed or function. Liver enzyme levels were so high in month 5 my doctor called me to tell me to stop taking it ASAP. Researching the liver enzyme levels from the test, it may have caused permanent liver damage. Prior to this med I never had a weight problem, high blood pressure or particularly high cholesterol and exercised 1 hour a day, cardio and weight lifting. I weighed 115 at the time of my heart attack and now I'm 158. I quit atorvastatin at 5 months, clopidogrel and metoprolol at 9 months (against the doctor's advice). I am able to function and now moderately exercising but haven't lost the weight yet.
It's been 9 months since I quit all the meds and I'm still fighting the bloating and weight, but COVID has prevented doctor visits or lab tests. I don't know what permanent damage was done. What I do know is I can now get up and lead a normal active life.
Simple answer is Yes. I started taking It 2 months ago and since then I have put on half a stone. I have only kept it that low through rigidly watching what I eat as much as I can. However I am always hungry. I wake up hungry and go to sleep hungry. This has never been a problem for me before. May have to stop taking statins.
OMG - I couldn't find any information on the weight gain. Yes, I too immediately started gaining weight AND feeling sluggish. I've gain approximately 5 lbs. (mainly around the mid-section) after being on Lipitor for 11 weeks. I called my cardiologist to inquire about this and he prescribed a brand new Rx that was just approved in March 2020. Sorry, I'm not going to be a guinea pig for a brand new statin. So, I'm still on Lipitor. Oh, I did start on a 5 x week walking plan (about 1-2 miles/day). I feel better mentally, but none of my clothes fit. I guess I should be glad I'm working from home and don't have to get dressed up everyday. Why aren't the drug companies being straight about this side effect? It really ticks me off.
I also am gaining weight and feel very bloated !! I believe it’s this medication , I started gaining weight after I started it . And my head hurts ! I don’t wanna keep taking it !!
I have been on Atorvastatin for 6 months now. I have been so frustrated because I had lost 70 lbs previous to being prescribed this medication. I was very overweight. I have noticed in the last several months I was gaining a ton of weight back, 20 lbs to be exact. I am so depressed about this.
I have looked all over Atorvastatin's side affects on Google and it states No Weight Gain, That's So Untrue!!!
I have an appointment scheduled with my PCP for this week. I am so done with this medication.
Know that you are not alone.
Beware. I had this same issue. My doctor swore it did not cause weight gain. She had me taking 40 mg a day. I kept calling and sending messages that I was having bloating and weight gain. She kept insisting that was not a side effect. It got to the point it seemed like I was gaining a pound a day. My stomach is huge now. I finally called and said I refuse to take it anymore. She said I had to come in and have blood work before I stopped the medication. She couldn't believe I had gained 28 pounds in 6 months. I've been off for 6-7 weeks and still struggling with bloating. Also having a very difficult time losing any weight from this medication. My doctor is still trying to say there is only a 1 percent change of weight gain.
Yes! Everything everyone else said is so true. I have been taking this atorvastatin for nearly 9 weeks and have put on about 8 pounds. I am normally around 118 pounds and my weight rarely fluctuates more than 2 pounds on either side of that -- not even after having three children -- so the sudden stomach ballooning and bloating, even after eating very little, has been shocking and deeply disturbing. Suddenly nothing fits. I thought I was going crazy. So glad to see I am not alone! I have made an appointment to get off this awful medication.
Yes I have I thought I was crazy since my DR. stated it would not cause weigh gain..However I put on 9 pounds I have always been slim and have not changed my diet so I decide to stop and see what happens
I have gain 25 lbs in the 3 months I have been on atorvastatin. I also have bloating and skin rash on inner arms. I was eating a lot but now I am trying everyday to exercise and eat a lot of Vegetables and Fruit.
Yes. Gained weight quickly and stopped taking the atorvastatin. Weight gain stopped.
Dr's said it is not the medication, so thinking it was my imagination, I started taking it again... 8 lbs and a few weeks later I stopped taking it a second time. Is there another statin that does not cause weight gain?
- Atorvastatin uses and safety info
- Atorvastatin information for Healthcare Professionals (includes dosage details)
- Side effects of Atorvastatin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.